[Pyroglutamic acidemia associated with acetaminophen]

An Pediatr (Barc). 2007 Dec;67(6):582-4. doi: 10.1016/s1695-4033(07)70808-1.
[Article in Spanish]

Abstract

We report a case of pyroglutamic acidemia probably related to acetaminophen administration. A 16-month boy recovering from hemolytic uremic syndrome abruptly developed unexplained high anion gap metabolic acidosis requiring hemodialysis. Septic shock, lactic acidosis and salicylate intoxication were ruled out. Betahydroxybutyrate and acetoacetate levels were within the normal range. No osmolarity gap or high amino acid levels were found. Urine and blood pyroglutamic acid levels were 392 mmol/mol creatinine (reference range: 9-55) and 9.8 mmol/L (reference range<0.16), respectively. The patient was receiving acetaminophen. We conclude that pyroglutamic acidosis should be considered in patients receiving acetaminophen who abruptly develop high anion gap metabolic acidosis not attributable to more common causes.

Publication types

  • Case Reports
  • English Abstract

MeSH terms

  • Acetaminophen / adverse effects*
  • Humans
  • Infant
  • Male
  • Metabolic Diseases / blood*
  • Metabolic Diseases / chemically induced*
  • Pyrrolidonecarboxylic Acid / blood*

Substances

  • Acetaminophen
  • Pyrrolidonecarboxylic Acid